Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Norman, OK

March 20, 2004Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 20, 2004, 6:30 PM CST for Bryan County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 6:30 PM CST (00:30 UTC)
Expired
Mar 20, 2004, 7:00 PM CST
In force
30 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Bryan County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 161 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2125 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2125 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 210030
SVROKC
OKC013-210100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 700 PM CST

* AT 630 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  COLBERT...MOVING SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE ACHILLE...CALERA...COLBERT...
  HENDRIX AND KEMP

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3399 9636 3393 9660 3351 9646 3360 9618

$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:41 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 20, 2:41 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CST SAT MAR 20 2004

POPS HAVE BEEN LEFT IN SOUTH CENTRAL AND SOUTHEAST OK UNTIL THE
FRONT MOVES BEYOND THESE AREAS THIS EVENING. GUSTY NORTH WINDS WILL
CONTINUE MUCH OF THE NIGHT AS THE COOLER...DRIER AIRMASS MOVES INTO
OK. WINDS WILL DIMINISH SUNDAY AND AFTERNOON TEMPERATURES WILL BE
MORE IN LINE WITH SEASONABLE NORMALS.

THE SURFACE HIGH IS EXPECTED TO MOVE FROM THE NORTHERN PLAINS INTO
THE TENNESSEE VALLEY BY MONDAY EVENING. WITH A WEAK UPPER LOW MOVING
ACROSS SOUTHERN NM MONDAY NIGHT AND THE SURFACE HIGH OVER
KY/TN...BOUNDARY LAYER MOISTURE WILL QUICKLY RETURN TO OK FROM THE
SOUTHWEST. SOME SHOWERS MAY FORM NORTH OF THE FRONTAL REMNANTS
MONDAY NIGHT. A BETTER CHANCE FOR RAIN COMES WEDNESDAY WITH A WEAK
UPPER WAVE FORECAST TO MOVE THROUGH AN OTHERWISE ZONAL FLOW PATTERN.
A STRONGER SOUTHWEST U.S. IMPULSE MAY AFFECT THE SOUTHERN PLAINS IN
STRONGER SOUTHWEST FLOW BY FRIDAY AND SATURDAY.

FCSTID = 9

OKC  42 59 37 60 / 00 10 00 00
HBR  42 61 39 63 / 00 10 00 00
SPS  46 61 39 64 / 20 10 00 00
GAG  34 62 37 65 / 00 10 00 00
PNC  36 56 33 57 / 00 10 00 00
DUA  48 61 39 62 / 60 10 00 00

.OUN...
OK...NONE
TX...NONE
Hazardous weather outlook, Mar 20, 3:40 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CST SAT MAR 20 2004

OKZ004>048-050>052-TXZ083>090-211300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING
ACROSS PORTIONS OF SOUTHERN AND SOUTHEASTERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
GENERALLY ALONG AND SOUTHEAST OF A LINE FROM HOLDENVILLE
OKLAHOMA...TO ARCHER CITY TEXAS.

TIMING...
THROUGH 7 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A SOUTHWARD-MOVING COLD FRONT WILL MOVE ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH 7 PM. THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE LATE THIS AFTERNOON...WITH CONVERGENCE ALONG THE FRONT
EXPECTED TO RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT. STORM
MOTION WILL AVERAGE SOUTH AT 15 MPH. ALTHOUGH VERTICAL WIND SHEAR
WILL NOT BE PARTICULARLY STRONG FOR ORGANIZED SEVERE THUNDERSTORMS
...THE ATMOSPHERE WILL BECOME HIGHLY UNSTABLE...WHICH WILL SUPPORT
THE POTENTIAL FOR LARGE HAIL...POSSIBLY TO THE SIZE OF GOLF BALLS.
THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE REMAINDER OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY EVENING...BRINGING AN END
TO THE SEVERE THUNDERSTORM POTENTIAL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

JAMES/CMS

In the hours before

Special weather statement, Mar 20, 4:58 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CST SAT MAR 20 2004

OKZ048-202315-
ATOKA OK-
458 PM CST SAT MAR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CHOCKIE AT 458 PM CST...MOVING
SOUTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY WITH THIS STORM.  IF
IT INTENSIFIES FURTHER... HAIL LARGER THAN 3/4 INCH WILL BE LIKELY.

CMS
Special weather statement, Mar 20, 5:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CST SAT MAR 20 2004

OKZ052-202345-
BRYAN OK-
525 PM CST SAT MAR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF CADDO AT 525
PM CST...MOVING SOUTHEAST AT 15 MPH. OTHER THUNDERSTORMS WERE
DEVELOPING FROM NEAR MADILL TO NORTH OF MCGEE CREEK LAKE.  ALL THE
THUNDERSTORMS WERE MOVING SOUTHEAST AT 20 MPH. STORMS CAPABLE OF
PRODUCING QUARTER-SIZE HAIL MAY DEVELOP OR MOVE INTO BRYAN COUNTY BY
6 PM.

PEOPLE IN BRYAN COUNTY...INCLUDING THE CITY OF DURANT...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Local storm report, Mar 20, 5:56 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             BROWN                   34.08N 96.48W
03/20/2004  1.00 INCH        BRYAN              OK   PUBLIC

&&

KT
Local storm report, Mar 20, 6:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             2 W DURANT              33.99N 96.41W
03/20/2004  1.00 INCH        BRYAN              OK   TRAINED SPOTTER

&&

KT

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.